Nursing Pharmacology Clinical Case:  Practice Questions

 

Click on the correct answer.


  • A 35 yr. old, overweight female purchased a
    weight-reduction product which contained ephedrine. She is the
    product in accordance with directions on the label for one-month,
    then stopped using it during a vacation week, and then started
    again upon her return to work. Two days after restarting, she was
    awakened by anterior chest pain, which radiated to her left
    shoulder and arm. She experienced numbness in the left arm,
    shortness of breath, and sweating (diaphoresis).


  • At the emergency department, she was treated with
    morphine and nitroglycerin. Cardiac catherization revealed 60%
    narrowing of the left anterior descending coronary vessel and a
    50 percent narrowing of the circumflex coronary artery. There was
    no evidence of completely occluded coronary vessels. ECG tracings
    indicated T-wave changes indicative of an acute myocardial
    infarction -- later confirmed by elevated cardiac enzymes.


  • Recovery was uneventful; the patient was discharged
    with instructions to avoid using the weight loss product or
    similar weight loss products in the future.


({adapted from a case used in Medical Pharmacology,
UCSF},courtesy of Dr. Susan Masters, Dept. of Pharmacology,
University of California San Francisco, used with permission.)